Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2016

Flash Flood Warning 36, NWS JSJ

November 19, 2016

NWS JSJ issued this flash flood warning at Nov 19, 2016, 11:39 AM CST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 19, 2016, 11:39 AM CST (17:39 UTC)
Expired
Nov 19, 2016, 1:45 PM CST
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 122 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

866 
WGCA52 TJSJ 191739
FFWSJU
VIC030-191945-
/O.NEW.TJSJ.FF.W.0036.161119T1739Z-161119T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
139 PM AST SAT NOV 19 2016

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SAINT THOMAS IN VIRGIN ISLANDS...

* UNTIL 345 PM AST
    
* AT 138 PM AST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CHARLOTTE AMALIE WEST...CHARLOTTE AMALIE...ANNA'S RETREAT AND
  CHARLOTTE AMALIE EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 1836 6490 1834 6485 1832 6485 1832 6492
      1834 6493 1834 6494 1832 6493 1834 6495
      1833 6497 1835 6499 1834 6503 1835 6504
      1836 6503 1837 6496

$$

RGH
1 follow-up statement
107 
WGCA72 TJSJ 191911
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
311 PM AST SAT NOV 19 2016

VIC030-191920-
/O.CAN.TJSJ.FF.W.0036.000000T0000Z-161119T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAINT THOMAS VI-
311 PM AST SAT NOV 19 2016

...THE FLASH FLOOD WARNING FOR SAINT THOMAS  IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 1836 6490 1834 6485 1832 6485 1832 6492
      1834 6493 1834 6494 1832 6493 1834 6495
      1833 6497 1835 6499 1834 6503 1835 6504
      1836 6503 1837 6496

$$

JJA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 9:42 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Nov 19, 9:42 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1142 AM AST Sat Nov 19 2016

.UPDATE...Current forecast package very much on track with
expected weather conditions for this afternoon and tonight.
Numerous showers and thunderstorms over water and vicinity of
Vieques...Culebra and USVI should gradually diminish through this
afternoon as the focus of convection shift more to interior and
west PR. All models continue to advertise widespread rainfall
activity across PR this afternoon with mesoscale models indicating
rather heavy precipitation across central and western interior.
Given the fact that the ground across the big island are
saturated...there is a high potential for flooding and mud/rock
slide...hence the Flash Flood Watch remains in effect. Will study
the posibility of expanding the watch to include Vieques and
Culebra and extending it through Sunday afternoon.

&&

.AVIATION...Will expect VFR conditions across most eastern
terminals through the rest of the day...but will mention vicinity
showers. Expect afternoon thunderstorm activity to affect more
TJMZ and TJPS...but will keep VCTS for TJSJ and TJBQ as well.

&&

.PREV DISCUSSION... /issued 557 AM AST Sat Nov 19 2016/

SYNOPSIS...Broad upper ridge will continue for the next several
days meandering over the eastern Caribbean Sea as polar troughs
press against it through early next week. Meanwhile at lower
levels, a cold front and prefrontal trough will meander
between Hispanola and the local Atlantic waters for the next
couple of days providing abundant moisture across the area.
This will result in periods of showers and thunderstorms over
already saturated soils across mainland PR, keeping a high threat
of flooding along major rivers and tributaries and mudslides
across areas of steep terrain.

DISCUSSION...Scattered to locally numerous showers affected the
northeastern portions of PR during the overnight hours as a line
of showers developed just off the northern coastal waters of PR.
This activity left around 3 inches of rain across portions of
Rio Grande. For the rest of the morning hours, under an easterly
light steering wind flow additional showers with heavy rainfall
are possible across the north/eastern portions of PR. For the rest
of the day, cloud cover is not expected as yesterday and daytime
heating will aid to the development of showers and thunderstorms
across the interior/western portions of PR.

The prefrontal boundary is expected to meander across the Mona
Passage and western PR through early next week. Precipitablewater
will remain very high across the forecast area and as trough
pattern holds through the short term period...shower and
thunderstorm activity across the local waters and mainland PR
will likely continue for the next several days. Therefore, the
flash flood watch has been extended through this afternoon and
could likely continue through the rest of the weekend as the rain
threat remains high.

AVIATION...VFR conds with some VCSH will prevail across the TAF
sites during the morning hours. SHRA/ISOLD TSRA will affect the
coastal waters, the north and east of PR and the USVI thru 16Z.
Brief MVFR/IFR conditions possible with passing SHRA/TSRA at TJMZ
and TJPS between 17Z-22Z. Mtn top obscr expected across the
interior sections of PR. Sfc wnd fm E 10-15 kts.

MARINE...Seas will continue at 5 feet or less Today. A northerly
swell around 7 feet will enter the Atlantic waters and Passages
late Sunday and continue through at least Monday. This will
result in hazardous seas and dangerous rip currents along the
Atlantic coastline of Puerto Rico, Culebra and St. Thomas. Winds
will continue from the east at 10-15 kts increasing 15-20 kts from
the northeast across the Atlantic waters by Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  76  84  76 /  60  40  60  50
STT  87  78  86  77 /  60  60  60  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch until 6 PM AST this evening for Central
     Interior-Eastern Interior-Mayaguez and Vicinity-North
     Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
     Vicinity-Southeast-Southwest-Western Interior.

VI...None.
AM...Flash Flood Watch until 6 PM AST this evening for Coastal Waters
     OF Southwestern Puerto Rico out 10 NM-Coastal Waters of
     Southern Puerto Rico out 10 NM.

&&

08/23
Hazardous weather outlook, Nov 19, 4:10 AM CST, 7 hours 29 minutes before
PERSPECTIVAS SOBRE CONDICIONES PELIGROSAS DEL TIEMPO...CORRECCION
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
552 AM AST SABADO 19 DE NOVIEMBRE DE 2016

AMZ710>745-PRZ001>013-201000-
SAN JUAN Y VECINDAD-NORESTE-SURESTE-
ESTE INTERIOR-NORTE CENTRAL-CENTRAL INTERIOR-PONCE Y VECINDAD-
NOROESTE-OESTE INTERIOR-MAYAGUEZ Y VECINDAD-SUROESTE-CULEBRA-VIEQUES-
AGUAS COSTERAS Y MAR AFUERA DEL ATLANTICO Y DEL CARIBE-
552 AM AST SABADO 19 DE NOVIEMBRE DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES DEL TIEMPO PELIGROSAS ES PARA
PUERTO RICO Y LAS AGUAS COSTERAS ADYACENTES DEL ATLANTICO.

.DIA UNO...HOY Y ESTA NOCHE

.INUNDACIONES...INUNDACIONES REPENTINAS ES POSIBLE HOY. DEBIDO A
SUELOS YA SATURADOS, LLUVIAS FUERTES ADICIONALES PROBABLEMENTE
RESULTARAN INUNDACIONES URBANAS Y DE RIACHUELOS AL IGUAL QUE
INCREMENTOS RAPIDOS A LO LARGO DE RIOS Y RIACHUELOS

.TRONADAS...EXISTE UNA PROBABILIDAD DE TRONADAS DISPERSAS CON LLUVIAS
FUERTES Y VIENTOS EN RAFAGAS BREVES ESTA TARDE A TRAVES DE PORCIONES
DE LAS ISLAS LOCALES Y LAS AGUAS REGIONALES.

.CORRIENTES SUBMARINAS...UN RIESGO MODERADO DE CORRIENTES SUBMARINAS
SE PRONOSTICA PARA LAS PLAYAS DEL ATLANTICO.

.DIAS DOS HASTA SIETE...DOMINGO A VIERNES

UN PATRON MOJADO Y INESTABLE SE PRONOSTICA QUE PERSISTA SOBRE LA
REGION HASTA TEMPRANO LA SEMANA PROXIMA. DEBIDO A SUELOS YA
SATURADOS, CUALQUIER LLUVIA FUERTE ADICIONAL PROBABLEMENTE RESULTARA
INUNDACIONES URBANAS Y DE RIACHUELOS AL IGUAL QUE INCREMENTOS
RAPIDOS A LO LARGO DE RIOS Y RIACHUELOS. DESLIZAMIENTOS DE LODO Y
ROCA TAMBIEN SON POSIBLES EN AREAS DE TERRENO EMPINADO A TRAVES DE
PUERTO RICO.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES, SIN EMBARGO, SE
LES EXHORTA A LOS OBSERVADORES A REPORTAR INUNDACIONES Y CORRIENTES
SUBMARINAS AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN.

AMZ715-725-VIZ001-002-201000-
SAN TOMAS SAN JOHN E ISLAS ADYACENTES-SANTA CRUZ-
AGUAS CERCA DE LA COSTA DEL ATLANTICO Y AGUAS COSTERAS ADYACENTES
DEL CARIBE-
552 AM AST SABADO 19 DE NOVIEMBRE DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES PARA
LAS ISLAS VIRGENES AMERICANAS Y LAS AGUAS COSTERAS ADYACENTES.

.DIA UNO...HOY Y ESTA NOCHE

.TRONADAS...EXISTE UNA PROBABILIDAD DE TRONADAS CON LLUVIAS FUERTES
SOBRE LAS ISLAS LOCALES Y LAS AGUAS REGIONALES EN OCASIONES.

.INUNDACIONES...LLUVIAS FUERTES PODRIAN RESULTAR INUNDACIONES
URBANAS Y EN AREAS DE POBRE DRENAJE.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS PARA LAS PLAYAS DEL NORTE DE SANTA CRUZ.

.DIAS DOS HASTA SIETE...DOMINGO A VIERNES

LA HUMEDAD AUMENTARA GRADUALMENTE A TRAVES DEL AREA DE PRONOSTICO
DURANTE LOS PROXIMOS DIAS A MEDIDA QUE UNA ZONA FRONTAL SE APROXIME
DESDE EL NOROESTE. ESTE PATRON MOJADO Y INESTABLE ESTARA FAVORABLE
PARA EL DESARROLLO DE AGUACEROS Y TRONADAS A TRAVES DE PORCIONES DE
LAS ISLAS Y LAS AGUAS COSTERAS HASTA TEMPRANO LA SEMANA PROXIMA.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES, SIN EMBARGO, SE
LES EXHORTA A LOS OBSERVADORES A REPORTAR INUNDACIONES Y CORRIENTES
SUBMARINAS AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 10:55 AM CSTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.